zbMATH — the first resource for mathematics

Mathematical modeling of sterile insect technology for control of anopheles mosquito. (English) Zbl 1252.92044
Summary: The Sterile Insect Technology (SIT) is a nonpolluting method of control of the invading insects that transmit disease. The method relies on the release of sterile or treated males in order to reduce the wild population of anopheles mosquitos. We propose two mathematical models. The first model governs the dynamics of the anopheles mosquito. The second model, the SIT model, deals with the interaction between treated males and wild female anopheles. Using the theory of monotone operators, we obtain dynamical properties of a global nature that can be summarized as follows. Both models are dissipative dynamical systems on the positive cone \(\mathbb R^4_+\). The value \(R=1\) of the basic offspring number \(R\) is a forward bifurcation for the model of the anopheles mosquitos, with the trivial equilibrium 0 being globally asymptotically stable (GAS) when \(R \leq 1\), whereas 0 becomes unstable and one stable equilibrium is born with well determined basins of attraction when \(R>1\). For the SIT model, we obtain a threshold number \(\hat{\lambda}\) of treated male mosquitoes above which the control of wild female mosquitoes is effective. That is, for \(\lambda>\hat{\lambda}\) the equilibrium 0 is GAS. When \(0<\lambda \leq \hat{\lambda}\), the number of equilibria and their stability are described together with their precise basins of attraction. These theoretical results are rephrased in terms of possible strategies for the control of the anopheles mosquitos and are illustrated by numerical simulations.

92C60 Medical epidemiology
92D40 Ecology
93C95 Application models in control theory
65C20 Probabilistic models, generic numerical methods in probability and statistics
93A30 Mathematical modelling of systems (MSC2010)
Full Text: DOI
[1] Knipling, E.F., Possibilities of insect control or eradication through the use of sexually sterile males, J. econ. entomol., 48, 459, (1955)
[2] Alphey, L.; Benedict, M.; Bellini, R.; Clark, G.G.; Dame, D.A.; Service, M.W.; Dobson, S.L., Sterile-insect method for control of mosquito-borne diseases, Vector-borne and zoonotic diseases, 10, 3, 295-311, (2010)
[3] Baumhover, A.H.; Graham, A.J.; Bitter, B.A.; Hopkins, D.E.; New, W.D.; Dudley, F.H.; Bushland, R.C., Screwworm control through release of sterile flies, J. econ. entomol., 48, 462-466, (1955)
[4] Wyss, J.H., Screw-worm eradication in the americas overview, (), 79-86
[5] Lindquist, D.A.; Abusowa, M.; Hall, M.J., The new world screwworm fly in libya: a review of its introduction and eradication, Med. vet. entomol., 6, 1, 2-8, (1992)
[6] Hendrichs, J.; Franz, G.; Rendon, P., Increased effectiveness and applicability of the sterile insect technique through male-only releases for control of Mediterranean fruit flies during fruiting seasons, J. appl. entomol., 119, 371-377, (1995)
[7] Bloem, K.A.; Bloem, S., SIT for codling moth eradication in british columbia, Canada, (), 207-214, 28 May-5 June
[8] Msangi, A.R.; Saleh, K.M.; Kiwia, N.; Malele; Mussa, W.A.; Mramba, F.; Juma, K.G.; Dyck, V.A.; Vreysen, M.J.B.; Parker, A.G., Success in zanzibar: eradication of tsetse, (), 57-66
[9] Patterson, R.S.; Lowe, R.E.; Smittle, B.J.; Dame, D.A.; Boston, M.D.; Cameron, A.L., Release of radiosterilized males to control culex pipiens quinquefasciatus (diptera: culicidae), J. med. entomol., 14, 3, 299-304, (1977)
[10] Dyck, V.A.; Hendrichs, J.; Robinson, A.S., The sterile insect technique, principles and practice in area-wide integrated pest management, (2006), Springer Dordrecht, p. 787
[11] Lofgren, C.S.; Dame, D.A.; Breeland, S.G.; Weidhaas, D.E.; Jeffery, G.; Kaiser, R.; Ford, H.R.; Boston, M.D.; Baldwin, K.F., Release of chemosterilized males for the control of anopheles albimanus in el Salvador. 3. field methods and population control, Am. J. trop. med. hyg., 23, 288-297, (1974)
[12] Benedict, M.; Robinson, A., The first releases of transgenic mosquitoes: an argument for the sterile insect technique, Trends parasitol., 19, 349-355, (2003)
[13] Lowe, R.E.; Bailey, D.L.; Dame, D.A.; Savage, K.; Kaiser, P.E., Efficiency of techniques for the mass release of sterile male anopheles albimanus wiedemann in el Salvador, Am. J. trop. med. hyg., 29, 695-703, (1980)
[14] Bellini, R.; Calvitti, M.; Medici, A.; Carrieri, M.; Celli, G.; Maini, S., Use of the sterile insect technique against aedes albopictus in Italy: first results of a pilot trial, (), 505-515
[15] Y. Dumont, J.M. Tchuenche, Mathematical studies on the sterile insect technique for the Chikungunya disease and Aedes albopictus, J. Math. Biol., http://dx.doi.org/10.1007/s00285-011-0477-6 (in press). · Zbl 1311.92175
[16] Dumont, Y.; Chiroleu, F.; Domerg, C., On a temporal model for the chikungunya disease: modeling, theory and numerics, Math. biosci., 213, 70-81, (2008) · Zbl 1135.92028
[17] Dumont, Y.; Chiroleu, F., Vector control for the chikungunya disease, Math. biosci. eng., 7, 2, 315-348, (2010) · Zbl 1259.92071
[18] Phuc, H.K.; Andreasen, M.H.; Burton, R.S.; Vass, C.; Epton, M.J.; Pape, G.; Fu, G.; Condon, K.C.; Scaife, S.; Donnelly, C.A.; Coleman, P.G.; White-Cooper, H.; Alphey, L., Late-acting dominant lethal genetic systems and mosquito control, BMC biol., 5-11, (2007)
[19] Berryman, A.A., Mathematical description of the sterile male principle, Can. entomol., 99, 858-865, (1967)
[20] Li, J., Simple mathematical models for mosquito populations with genetically altered mosquitoes, Math. biosci., 189, 39-59, (2004)
[21] Barclay, H.J.; Mackauer, M., The sterile insect release method for pest control: a density-dependent model, Environ. entomol., 9, 6, 810-817, (1980)
[22] Barclay, H.J.; Van Den Driessche, P., A sterile release model for control of a pest with two life stages under predation, Rocky mountain J. math., 20, 4, 847-855, (1990) · Zbl 0718.92019
[23] Esteva, L.; Yang, H.M., Mathematical model to assess the control of aedes aegypti mosquitos by the sterile insect technique, Math. biosci., 198, 132-147, (2005) · Zbl 1090.92048
[24] Harrison, G.W.; Barclay, H.J.; van den Driessche, P., Analysis of a sterile insect release model with predation, J. math. biol., 16, 1, 33-48, (1982-1983) · Zbl 0541.92019
[25] Lewis, M.A.; van den Driessche, P., Wave extinction from sterile insect release, Math. biosci., 116, 221-247, (1993) · Zbl 0778.92024
[26] ThomĂ©, R.C.A.; Yang, H.M.; Esteva, L., Optimal control of aedes aegypti mosquitoes by the sterile insect technique and insecticide, Math. biosci., 223, 1, 12-23, (2010) · Zbl 1180.92058
[27] White, S.M.; Rohani, P.; Sait, S.M., Modelling pulsed releases for sterile insect techniques: fitness costs of sterile and transgenic males and the effects on mosquito dynamics, J. appl. ecol., 47, 6, 1329-1339, (2010)
[28] Manoranjan, V.S.; van den Driessche, P., On a diffusion model for sterile insect release, Math. biosci., 79, 199-208, (1986) · Zbl 0585.92022
[29] Tyson, R.; Thistlewood, H.; Judd, G.J.R., Modelling dispersal of sterile male codling moths, cydia pomonella, across orchard boundaries, Ecol. modell., 205, 1-12, (2007)
[30] Barclay, H.J., Mathematical models for the use of sterile insects, (), 147-174
[31] Chitnis, N.; Cushin, J.M.; Hyman, J.M., Bifurcation analysis of a mathematical model for malaria transmission, SIAM J. appl. math., 67, 1, 24-45, (2006) · Zbl 1107.92047
[32] Chitnis, N.; Hyman, J.M.; Cushin, J.M., Determining important parameters in the spread through the sensitivity analysis of a mathematical model, Bull. math. biol., 70, 1272-1296, (2008) · Zbl 1142.92025
[33] Smith, H.L., Monotone dynamical systems, (1995), AMS
[34] Walter, W., Differential and integral inequalities, (1970), Springer-Verlag Berlin, Heidelberg, New York
[35] Anguelov, R.; Dumont, Y.; Lubuma, J.M.-S., Monotone dynamical systems: application to population models, (), 7-10
[36] Berman, A.; Plemmons, R.J., ()
[37] Hirsch, M.W., Systems of differential equations which are competitive or cooperative II: convergence almost everywhere, SIAM J. math. anal., 16, 423-439, (1985) · Zbl 0658.34023
[38] LaSalle, J.P., Stability theory for ordinary differential equations, J. differential equations, 4, 57-65, (1968) · Zbl 0159.12002
[39] Howell, P.I.; Knols, B.G.J., Male mating biology, Malar. J., 8, Suppl. 2, S8, (2009)
[40] Helinski, M.E.H.; Parker, A.G.; Knols, B.G.J., Radiation biology of mosquitoes, Malar. J., 8, Suppl. 2, S6, (2009)
[41] Maiti, A.; Patra, B.; Samanta, G.P., Sterile insect release method as a control measure of insect pests: a mathematical model, J. appl. math. comput., 22, 3, 71-86, (2006) · Zbl 1149.92026
[42] R. Anguelov, Y. Dumont, J. Lubuma, E. Mureithi, Stability analysis and dynamics preserving non-standard finite difference schemes for a malaria model, University of Pretoria Technical Report, No. UPWT 2010/05, 23 pp., Math. Popul. Stud. (in press). · Zbl 1409.92221
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.